Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Dirty old TCAs and hypotension Sad Panda

Posted by Racer on July 17, 2004, at 14:07:20

In reply to Re: Effexor and my blood sugar Racer, posted by Sad Panda on July 17, 2004, at 10:50:56

My hubby is from near Sydney, which area are you in? (I spent some time in Melbourne while my ex was working on the Crown Casino, too.)

Yes, I've been on Nortriptyline, Sinequan (VERY briefly), and desiprimine. The Nort. was the only one I could stay on at all, but it only worked on the depression with the addition of a LARGE dose of L-trytophan also ordered by the doctor, and I gained 70# while on it. Oh, yeah -- it wasn't all that effective, partial remission at best, although that was enough at that time. (I was in my early 20s, my whole life before me, all sorts of other things to do to improve things, yaddida, yaddida -- this is a different situation: middle aged, several subsequent depressive episodes, major life troubles caused by a combination of circumstances and depression, etc. NOT the same sort of hopeful horizon before me, you know?)

The biggest problem I have with these drugs is hypotension. I think you've described something similar? (Maybe someone else, sorry if I'm confusing you with someone else here.) Even without meds, my blood pressure runs low, and certain types of stressors actually cause the lower number to drop even more. Since I'm normally about 90/60, the changes to things like 80/50, 100/50, etc are a pretty significant problem. On the des., for instance, I had a recurrent experience cooking breakfast every morning: I'd be walking around the kitchen, getting things out or checking the pots and pans on the stove, then walk back to the counter to, say, butter some toast -- and fall down in that grey veil. Or I'd be sitting in front of the TV in the evening, and find that I was losing consciousness as I sat there. Or walking around either the apartment or a store or down the street -- and grey veil as I hit the ground. (Mind you, for the most part there was enough warning for me to crouch down or even lie down with my legs in the air to try to stave it off -- although I somehow felt uncomfortable doing that in the vegetable section of the market...) Again, this is just a more pronounced version of a problem I already have: I can't stand in one place for any extended length of time, for instance, because my BP will drop -- and then I will drop... If I know that I have to stand for a while, I'll take little "breaks" by either marching in place, or doing a sort of isometric tensing of my leg muscles, or even going for a short, brisk walk every few minutes. And, again, when I'm tense, it's worse.

So, until I find a doctor who will address that issue -- or find a drug that works without such horrendous weight gain issues -- TCAs and MAOIs are pretty much out for me. (Too bad, too, because based on what I've learned from people like you and SLS and others here, I'm betting that I respond best to the NE and DA systems being tweaked, rather than serotonin.)

(Oh, yeah: weight gain is a HUGE issue for me, too, for a lot of reasons. I've said to Dr EyeCandy that I would "rather die than get that fat again" which he doesn't seem to have *quite* gotten, but in all honesty: I really don't think I could survive being that fat again. That also limits me, although I do think that a doctor who actually heard that concern and offered some sort of support or reassurance could help me past that. Too dang bad I don't have that luxury.)

(And I experienced the absolute best of your medical system in Melbourne, despite one of those "MD Ego" things: the doctor I went to when I developed an outbreak of shingles told me, "That's not shingles, that's Herpes Zoster!" Sure, and it's also Varicella Zoster, the chicken pox virus -- and commonly known as SHINGLES!!! I don't really care what you call it, just treat it, eh? And I really just laughed at him -- it felt as if he really wanted to do *something* to justify his fee. Having me lift the edge of my shorts a little to show him the lesions didn't seem like enough to him. He was very nice, was concerned about the cost of the drugs since I was self-pay, and tried so hard to make it easier for me. The pharmacist was the same way -- even reduced the price of the drugs for me, because he couldn't stand having to charge me full price. How I envy you there!)


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Racer thread:364763
URL: http://www.dr-bob.org/babble/20040714/msgs/367162.html